Thunderstorm Wind, Wayne
- When
- August 20, 1:50 PM CST
- Where
- Wayne County, Humeston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- UNKNOWN
- Coordinates
- 40.867, -93.483
Temperatures warmed rapidly in advance of an approaching trough of low pressure. Winds swung around to the south and southwest, pushing the afternoon temperatures into the mid 90s to low 100s over a large part of Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Temperatures warmed rapidly in advance of an approaching trough of low pressure. Winds swung around to the south and southwest, pushing the afternoon temperatures into the mid 90s to low 100s over a large part of Iowa. Dew point readings were in the mid 60s to low 70s, a bit lower than the previous few days due to a more mixed atmosphere. Thunderstorms erupted ahead of the trough in central and south central Iowa by the early afternoon hours. The main severe weather feature with these storms was strong winds. There were numerous reports of trees down along the line of storms. Some of the higher winds occurred in the area south of Chariton in Lucas County, were winds were estimated at 65 MPH. In Mahaska County, 75 MPH winds hit the Oskaloosa Airport, ripping off hanger doors and pushing a truck 60 feet across the tarmac. Sixty plus MPH winds caused damage in the Montezuma are. Several large trees were downed and a garage, partially under construction, was downed in town. There were a few reports of hail in Marion County, however the hail was nickel size or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 20, 10:33 AM CST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1133 AM CDT WED AUG 20 2003 UPDATED TODAY/S FORECAST FOR TEMPS...CLOUDS AND SUNSHINE. SFC BOUNDARY NORTH OF IA WITH FA IN WARM SECTOR AND SW BOUNDARY LAYER FLOW. 21Z MESO ETA SOUNDINGS SUPPORT RAISING TEMPS. AGREE SINCE AMS SHUD MIX VERY WELL. MID-LVL S/WV ON WATER VAPOR IMAGERY SUPPORTS LEAVING SMALL POPS SRN IA LATE. DEVELOPMENT...IF IT OCCURS...SHOULD BE HIGH BASED AND ELEVATED. AS FOR NORTHERN FA...FORCING BEST NORTH OF STATE. FORECAST SOUNDINGS NOT SUPPORTIVE OF TSTM DEVELOPMENT WITH A DECENT NEGATIVE AREA. WILL DROP AFTERNOON POPS NORTH. .DSM...NONE. JOHNSON
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 200 PM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTH CENTRAL IOWA...GENERALLY SOUTH OF I80 THIS AFTERNOON AND EVENING. A FEW STORMS MAY REACH SEVERE LIMITS WITH DAMAGING WINDS BEING THE PRIMARY THREAT. ISOLATED STORMS CANNOT BE RULED OUT ACROSS NORTHERN IOWA TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE ACROSS SOUTH CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). JOHNSON
The Des Moines radar (KDMX), 98 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
10 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378514, 5378593, 5378594, 5378595, 5378596, 5378597, 5378598, 5378603, 5378599, 5378600, 5378601, 5378602.